Florida, 2016

Hail in Florida, May 24, 2016

May 24, 2016 · NWS MFL · 4 events in 1 county or zone

A frontal boundary stalled across South Florida, enhancing afternoon showers and storms along the east coast sea breeze. Numerous showers and thunderstorms developed, with the strongest storms producing large amounts of hail across Southern Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary stalled across South Florida, enhancing afternoon showers and storms along the east coast sea breeze. Numerous showers and thunderstorms developed, with the strongest storms producing large amounts of hail across Southern Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 2:51 PM EST, 14 minutes earlier.

Area forecast discussion, May 24, 2:51 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
351 PM EDT TUE MAY 24 2016

...Drier conditions Wednesday before more unsettled weather late
this week into this weekend...

.SHORT TERM...
A trough of low pressure over the eastern United States will move
east through Wednesday allowing for a mid to upper level low to
form just east of South Florida. This will allow for drier air to
the north to work into South Florida for tonight into Wednesday
night. Therefore, the scattered to numerous showers and
thunderstorms that are occurring over South Florida this afternoon
should dissipate through this evening hours. There could still be
a few showers over the southern areas late tonight into Wednesday
due to the closeness of the upper level low.

The short range models are showing weak surface low pressure
developing near or just east of The Bahamas late this week and
move the low to the north/northwest towards the southeastern
United States this weekend. At this same time, models are showing
the mid to upper level low to move back into the Florida
Peninsula. This weather pattern will allow for tropical moisture
to work back into South Florida from the south leading to
scattered to numerous showers and thunderstorms each day late this
week into this weekend. The best chance of showers and
thunderstorms will be over the interior areas where the sea
breezes collided.

The NHC is also giving this weak low a 30 percent chance of
developing into a subtropical or tropical system in the next 5
days. At this time, it is too early to tell if there will be
additional impacts to South Florida.

.LONG TERM...
The long range models are showing that the tropical moisture will
remain over South Florida early next week, as the upper level low
weakens over South Florida. Therefore, the POPS will remain the
scattered to numerous range over the area during this time.

&&

.MARINE...
The winds will be northeast to east direction tonight through
Wednesday night, and the wind speeds will be increasing from 10
to 15 knots this evening to 15 to 20 knots late tonight into
Wednesday night. The wind speeds will then decrease to 10 to 15
knots late this week from the east. This will keep the seas at 5
feet or less in both the Atlantic and Gulf waters through late
this week, except for Wednesday where it could get up to 6 feet in
the Gulf Stream.

The breezy northeast/east winds will also allow for the threat of
rip currents to increase along the east coast beaches tonight into
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  86  75  86  75 /  50  10  10  10
Fort Lauderdale  86  77  86  77 /  60  20  10  10
Miami            87  76  87  76 /  60  30  20  10
Naples           91  70  90  69 /  40  30  20  10

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99/SS
LONG TERM....54/BNB
Hazardous weather outlook, May 24, 8:33 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
933 AM EDT TUE MAY 24 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250145-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
933 AM EDT TUE MAY 24 2016

...THUNDERSTORMS POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MOST OF SOUTH FLORIDA. THE PRIMARY THREAT WILL BE
FREQUENT LIGHTNING, WIND, AND HAIL. SOME OF THE STORMS MAY BECOME
STRONG.

WIND: THE STRONGEST STORMS WILL PRODUCE WIND GUSTS OF 40 TO 55
MILES PER HOUR, THE GREATEST THREAT FOR STRONG WIND GUSTS WILL BE
ACROSS INTERIOR AND SOUTHERN AREAS.

FLOODING: HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS, WITH LOCALIZED PONDING OF WATER ON STREETS IN URBAN
AREAS, AND POOR DRAINAGE AREAS POSSIBLE.

HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGEST STORMS TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER SOUTH
FLORIDA THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 24, 1:25 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT TUE MAY 24 2016

FLZ075-241915-
MAINLAND MONROE FL-
225 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR EAST CENTRAL MAINLAND MONROE COUNTY UNTIL
315 PM EDT...

* AT 225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
  MILES NORTHWEST OF MAHOGANY HAMMOCK...OR 17 MILES NORTH OF
  FLAMINGO.
  THIS STORM WAS NEARLY STATIONARY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* THIS STORM WILL REMAIN OVER RURAL AREAS OF EAST CENTRAL MAINLAND
  MONROE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH...VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2529 8100 2537 8104 2539 8101 2547 8101
      2553 8088 2528 8087
TIME...MOT...LOC 1825Z 247DEG 4KT 2539 8094

SHAMBURGER
Special weather statement, May 24, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT TUE MAY 24 2016

FLZ067-068-241945-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
318 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR EAST CENTRAL PALM BEACH COUNTY UNTIL 345
PM EDT...

* AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR WELLINGTON...MOVING SOUTH AT 5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...GREENACRES...ROYAL PALM BEACH...LOXAHATCHEE GROVES...
  LOXAHATCHEE NWR...FLORIDA GARDENS...ABERDEEN AND ABERDEEN GOLF
  COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2668 8034 2669 8018 2654 8011 2652 8037
TIME...MOT...LOC 1918Z 351DEG 5KT 2661 8027

SHAMBURGER
Special weather statement, May 24, 2:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
327 PM EDT TUE MAY 24 2016

FLZ067-242000-
INLAND PALM BEACH COUNTY FL-
327 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTH CENTRAL PALM BEACH COUNTY UNTIL 400
PM EDT...

* AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
  MILES NORTHWEST OF NORTH COUNTY AIRPORT...OR 11 MILES SOUTHEAST OF
  INDIANTOWN. THIS STORM WAS NEARLY STATIONARY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PALM BEACH GARDENS...NORTH COUNTY AIRPORT AND CALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2685 8021 2685 8040 2696 8042 2696 8023
TIME...MOT...LOC 1927Z 339DEG 2KT 2691 8034

SHAMBURGER
Special weather statement, May 24, 2:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT TUE MAY 24 2016

FLZ073-074-173-242000-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
337 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN MIAMI-DADE COUNTY UNTIL 400
PM EDT...

* AT 336 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER MIAMI INTERNATIONAL AIRPORT...OR NEAR SWEETWATER. THIS STORM
  WAS NEARLY STATIONARY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...CORAL GABLES...SOUTH MIAMI...KENDALL...DORAL...
  PINECREST...MIAMI SPRINGS...SWEETWATER...WEST MIAMI...MEDLEY...
  KENDALE LAKES...GLADEVIEW...UNIVERSITY OF MIAMI...
  OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...
  MIAMI INTERNATIONAL AIRPORT...UNIVERSITY PARK AND WEST KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH...VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2585 8042 2585 8023 2567 8027 2567 8045
TIME...MOT...LOC 1936Z 002DEG 2KT 2577 8034

SHAMBURGER
Special weather statement, May 24, 2:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
359 PM EDT TUE MAY 24 2016

FLZ071-072-242030-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
359 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR CENTRAL BROWARD COUNTY UNTIL 430 PM EDT...

* AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER MILE MARKER 30 ON ALLIGATOR ALLEY...OR 14 MILES WEST OF DAVIE.
  THIS STORM WAS NEARLY STATIONARY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  DAVIE...SUNRISE...WESTON...INTERSECTION ALLIGATOR ALLEY AND MIAMI
  CANAL...INTERSECTION I-75 AND U.S. 27...MILE MARKER 30 ON ALLIGATOR
  ALLEY AND EAST TOLL GATE ON ALLIGATOR ALLEY.

LAT...LON 2617 8069 2625 8044 2609 8034 2600 8062
TIME...MOT...LOC 1959Z 325DEG 4KT 2613 8054

SHAMBURGER
Special weather statement, May 24, 3:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
401 PM EDT TUE MAY 24 2016

FLZ073-074-173-242030-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
401 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 430 PM EDT...

* AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER UNIVERSITY PARK...OR NEAR KENDALL...MOVING SOUTHWEST AT 10
  MPH. AT 350 PM EDT...PEA SIZE HAIL WAS OBSERVED AT THE NATIONAL
  WEATHER SERVICE OFFICE IN SWEETWATER.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...CORAL GABLES...SOUTH MIAMI...KENDALL...DORAL...PINECREST...
  SWEETWATER...WEST MIAMI...KENDALE LAKES...
  INTERSECTION KROME AND KENDALL DRIVE...UNIVERSITY OF MIAMI...
  WEST PERRINE...THE HAMMOCKS...OLYMPIA HEIGHTS...WESTCHESTER...
  SUNSET...CUTLER BAY...RICHMOND HEIGHTS...
  THE CROSSINGS AND UNIVERSITY PARK.

LAT...LON 2584 8039 2571 8025 2557 8036 2573 8054
TIME...MOT...LOC 2000Z 044DEG 9KT 2573 8038

SHAMBURGER

The radar

The Miami radar (KAMX), 14 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Miami-Dade

When
May 24, 3:05 PM EST to 3:07 PM EST
Where
Miami-Dade County, 0.77 mi E of Westwood Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.732, -80.368

A trained spotter called to report quarter size hail falling at SW 107th Avenue and Bird Road. There were also many other reports of dime and pea size hail falling in the same area. Pea size hail was also reported at the local National Weather Service office in Miami located on FIU South Campus.

Hail, Miami-Dade

When
May 24, 3:09 PM EST
Where
Miami-Dade County, 1.16 mi SSE of Westwood Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.715, -80.371

A trained spotter called to report quarter size hail falling at the intersection of SW 56th street and SW 109 Avenue in Miami.

Hail, Miami-Dade

When
May 24, 3:15 PM EST
Where
Miami-Dade County, 3.14 mi SW of Westwood Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.693, -80.410

A trained spotter called to report quarter size hail falling at the intersection of SW 80th street and SW 134 Avenue in Kendall.

Hail, Miami-Dade

When
May 24, 3:23 PM EST to 3:24 PM EST
Where
Miami-Dade County, 2.42 mi SSW of Westwood Lakes
Measured
1 in hail
Reported by
Social Media
Coordinates
25.700, -80.400

Quarter size hail was reported at the intersection of SW 127 Avenue and SW 72 Street via twitter across Kendall. Many other reports of pea and dime size hail were reported in the same area via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631315, 631317, 631318, 631319.